WARNING ~ DEADLY Luer connectionsFOLLOW US ON TWITTER
Unfortunately, because Luer connectors are ubiquitous, easy-to-use and compatible between different delivery systems, clinicians can inadvertently connect wrong systems together, causing medication or other fluids to be delivered through the wrong route. Such errors have occurred in diverse clinical settings, causing serious patient injuries and deaths. The Food and Drug Administration (FDA), The Joint Commission (TJC), the Institute for Safe Medication Practices (ISMP), the United States Pharmacopeia (USP), the ECRI Institute and others have all received reports of misconnection errors. The problem is well-known and well documented. Yet despite efforts on the part of FDA and other organizations to reduce misconnections through education, protocol and monitoring, the use of Luer connectors in incompatible medical delivery systems continues to create situations where dangerous misconnections can, and do, occur.
We hope you’ll post these Medical Device Safety photos as a reminder to staff that these errors can occur in any clinical setting. We also urge you to use the case synopses and recommendations as ongoing training materials. To that end, we have made the photos, case studies and additional resources available, free of charge, at www.fda.gov/cdrh/luer. We encourage you to visit this web site to download and make further use of these materials. Let’s continue to work together to prevent these tragic errors.
Director, Center for Devices and Radiological Health
U.S. Food and Drug Administration
Source ~ www.FDA.org